83-year-old’s life ruined by cult’s anti-medicine dogma

Coping - I feel like calling the ambulance so I think I'll go for a walk.
« on: March 30, 2018, 07:36:24 pm »

[Buddie]

Hey Buddies! I’m an 83 year old geezer who was on 2.5 mg/day of Klonopin for 25 years as prescribed and have been off for about 22 months. I decided to wean off after realizing that the strange symptoms I had been experiencing for several years were due to tolerance withdrawal. The docs merrily prescribed this stuff without the slightest indication of the inherent risks involved. In any case, I thought it might be useful to my fellow sufferers to learn about my current circumstances given my history.

My typical day starts at about 6:30 AM after a night of fitful frequently interrupted sleep. My bed feels like a war zone. Feeling a bit dizzy and light-headed I make breakfast and sit down to read the paper. About an hour into it I begin to feel like a pall is settling over me; my brain feels leaden (physically) and my thinking becomes wooly. My whole body feels heavier and less responsive and my dizziness increases. I feel faint. An icy-hot sensation blooms over the skin of my arms and legs. With growing agitation I ask myself what the hell is going on? Do I have some horrible tumor like a carcinoid (which causes flushes) or pancreatic cancer? Do I have MS or lupus? I feel like I can hardly move, should I call the ambulance? Then, what’s left of my cerebral cortex sends a directive – Screw this! That’s no way to live! If you’re gonna go, go down swinging; get your ass in gear! (I need a bit of bravado at that point.) So I struggle to my feet, put on a jacket, unlimber my outdoor walker (My back is so bad I can no longer walk any significant distance without one. I wrecked my back running 12 miles/day in my 40s as a means of coping with job stress. I switched from running to Klonopin. Alas.) and head out. I take my driver’s license so I can be identified in case I keel over along the way. But amazingly I start to feel better almost immediately. My head clears, my spirits lift, and the leaden feeling disappears. I go as fast as I can up and down the hills in the neighborhood, covering about 2.5 miles in about 40 minutes, puffing all the way. People stare – who’s this decrepit old weirdo race-walking with his walker? But hey, when I get home I feel much better than when I started out and this exercise-induced window lasts for a few hours, after which that pall, somewhat less intense, begins to settle again. If I could only keep going flat out physically I think all my symptoms (except the skin sensations, which continue to come and go during the exercise) would be alleviated but, alas, this is impossible.

So folks, this is what one benzo sufferer’s life is like. It’s doable though not easy and at my age I don’t feel sanguine about the possibility of completely healing. The most beneficial coping strategy for me is to keep exercising as much as possible. Keep the blood flowing to all those damaged neurons! That will facilitate whatever healing is going to occur.

I don’t know if any of this will be helpful, but I hope so. Best of luck benzo-warriors!

Shocking story of woman who spent 50 years on benzos

After 50 years (yes, really, 50 years) I am benzo free x 2 months
« on: March 02, 2018, 03:07:19 pm »

[Buddie]

Greetings everyone,

I’m posting this to give others hope. One of the things I needed most during my interminably l-o-n-g taper, was HOPE. I’m in a category of VERY long time benzo users who started taking the various benzo meds as a child for seizure disorder and I was “cold turkeyed” numerous times without anyone seeming to know what was going on with withdrawal symptoms so when symptoms from withdrawal got bad, they would simply put me back on the benzos — often at an even higher dose. There just is no data or comparison available for someone in my situation so neither I, nor my docs, nor even my pharmacology specialist, has had any idea of what to expect. I realize I am very early days yet and I keep wondering if symptoms are going to come crashing down on me, but after the first two months completely off, things are starting to feel better. I definitely have symptoms and I am concerned, at my old age and with my long term use, about permanent neurological damage, but I am managing day to day and starting to feel better.

I did a long, slow taper starting with the Ashton protocol for a cross over from Lorazepam to Diazepam, then went to liquid micro-tapering for about a year and a half, then ended the last 2 mg of Valium with dry tapering the pills by cutting them into small pieces and and taking rather long holds between the cuts. During the taper I was able to work part-time, travel overseas, move households to another state, travel frequently to another state to help care for my elderly parents, organize a wedding for my daughter and managed to usually be a semi-functioning human being, although there were days, weeks and sometimes months when I was tremoring, in a brain fog, unable to sleep, felt like my head would explode, wearing dark glasses all day, walking with a cane and lying around the house with all the curtains closed fearing it would never end. I will post some of my symptoms, my coping mechanisms and my experiences in the board for those who have been “off benzos for two months or more” in case there is anything others might find helpful.

I was extremely fortunate to have excellent Medical, pharmacological and emotional support along with a stable income from a gainfully employed and incredibly supportive husband. AND, very critical, I had the same Medical Insurance as US senators, Congressmen and Federal Employees have access to. Everyone derseves the kind of help and support I have had and I cannot overemphasize the role that support has played in my being able to do this. I was also fortunate to have received plenty of help and support early on in my taper from all you wonderful folks here on BB. Without your knowledge, experience and encouragement, I wouldn’t have been able to tell my doctors what I needed to do to get better. For this, I am eternally, and deeply from the heart, grateful!

I had doctors, friends and family members tell me tapering off at my age was; “a huge mistake”, “not worth it” and “against medical advice”, and I have no idea what is in store for me long term, but I can honestly say again, with gratitude, excitement and hope, thanks to all the wonderful support, I DID IT AND I FEEL BETTER!!!

Don’t lose hope!

Best to everyone,

Mo
« Last Edit: March 02, 2018, 03:31:25 pm by [Buddie] »

Cult members salivate at prospect of forcing 74-year old mother into abusive taper regimen

Caring for aging parents before during and after withdrawal
« on: February 05, 2018, 02:22:22 pm »

[Buddie]

My mother is sick. She is 74 and in tolerance withdrawal herself. Having survived this nighmare, I recognize so much of her struggles to be benzo related. Add to that her weakened and elderly state, and I just cant find the way out for her. Let alone navigate through the storm.

I wanted to share experiences, ideas and thoughts from anyone else who knows this journey!

Peace&Love
[…]&Faith

82-year-old Benzo Buddies member needs walker after abusive taper, admits he’ll never recover

Re: Over 60 help and support.
« Reply #204 on: January 26, 2018, 04:15:39 am »

[Buddie]

Hey fellow prunes! (I can say that because, at 82, I bet I’m the pruniest.) I was on 2.5 mg of clonazepam/day, as prescribed, for 25 years (Why didn’t I question this?!). I’ve been off for 20 months and continue to experience head pressure, dizziness, light headedness, non-specific agitation, flu-like malaise, insomnia, cog fog, and I forget what else. The symptoms wax an wane throughout the day. I also have serious back problems which were precipitated by all the running I did (12 miles/day during my 40s), so I need a walker to travel more than 100 yards. So, folks, I feel your pain, and then some. I do my best to retain the modicum of physical fitness I have left by traversing my basement stairs (17 steps) 120 times every morning. It works up a good sweat and gets my heart rate up. Then I do 100 pushups. I’m not saying this to try to impress you but rather to suggest that as much physical activity as you can stand is an important means of fighting the benzo-beast. Often, during my stair exercise, I feel that I can’t go on but so far I’ve always made it through and I really think it’s helping me cope. When I consider the overall withdrawal trajectory I think the symptoms are gradually diminishing, although I still have a long way to go and at my age I’ll probably not achieve full recovery. In any case, I’m not giving up, and neither are you youngsters. Right? Right!